North Dakota, 2020

Flood in North Dakota, March 31, 2020

March 31, 2020 · NWS FGF · 1 event in 1 county or zone

The last week of March, 2020, began the sustained thaw conditions across eastern North Dakota which culminated in widespread overland and riverine flooding through much of the month of April. However some notable small stream and overland flooding did occur at the end of March in and around the Turtle River Basin in Grand Forks County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$100,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The last week of March, 2020, began the sustained thaw conditions across eastern North Dakota which culminated in widespread overland and riverine flooding through much of the month of April. However some notable small stream and overland flooding did occur at the end of March in and around the Turtle River Basin in Grand Forks County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 31, 6:00 PM CST, 1 hour earlier.

Area forecast discussion, Mar 31, 6:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Grand Forks ND
700 PM CDT Tue Mar 31 2020

.UPDATE...
Issued at 655 PM CDT Tue Mar 31 2020

Thunderstorms have developed over central ND and were slowly moving
east. Models indicating good low level convergence over central ND.
Some low level drier air over the forecast area will shift west into
central ND. Expect storms to settle down this evening as they move
east. Going forecast looks good.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 250 PM CDT Tue Mar 31 2020

Clouds have been increasing west of the Red River this morning and
will continue to increase to the east of the river tonight. Wind
speeds will drop off a little through the evening and then
increase again toward morning. Biggest impact tonight will be when
and how much precipitation may reach the FA. There is already an
area just west of Minot and Bismarck that has been warmer today
with 40 or so dew points. This has created some instability.
Expect some shower and thunderstorm activity to develop in this
area late this afternoon and evening, which will try to hold
together as it moves east into our western FA by late evening and
overnight. There is some 850mb warm advection and somewhat of an
850mb jet, but overall not that impressive. So generally expect
some weakening shower activity for areas along and west of the Red
River Valley tonight. More skeptical on any of this activity
holding together as it moves east of the Valley mainly by
Wednesday morning.

For Wednesday there appears to be a weak boundary pushing into the
FA. There is a re-strengthening 850mb jet and still some weak warm
advection. Most precipitation (although light) appears to remain
along the Canadian border. Wednesday evening should be fairly
quiet for most areas, before the next round of precipitation
begins to enter the southern FA overnight.

.LONG TERM...(Thursday through Tuesday)
Issued at 250 PM CDT Tue Mar 31 2020

The main concern for this period will be the potential for
significant winter impacts Wednesday into Friday. There will also
be impacts with rainfall as it relates to the ongoing flooding
(see hydro section below). Guidance is in good agreement with the
overall pattern and a strong signal for precipitation Wednesday
night into Friday. With that said, there are several details that
remain uncertain due to the unpredictable nature of this pattern
that will ultimately determine overall winter impacts.

Wednesday night-Friday...A strong upper wave will eject from the
central Rockies on Thursday, and then through the region on
Friday. Ahead of this strong upper wave, a strong mid-level
baroclinic zone will be set up somewhere across the northern
plains. Strong mid-level Fgen will lead to potential banded
precipitation before transitioning to more synoptically forced
precipitation as the main upper trough swings through the region.
During the Fgen period of forcing (Thursday), a narrow and
elongated area of heavy precipitation (1+ inch) is possible, with
less amounts elsewhere, so keep in mind that the ensemble and
global model guidance likely have too big of a footprint for QPF.
With that said, the location, amounts, and coverage are still very
uncertain given the large spread in ensemble member from both the
ECMWF and GEFS (in addition, the GEFS vs. ECMWF ensemble means
are greatly different). The details will determine the area
affected as well as residence time of the Fgen at any one given
location and coverage of QPF. P-type is also uncertain with the
baroclinic zone low level thermal profile transitioning from below
freezing along the western edge to well above freezing along the
eastern edge. Impactful snowfall is definitely possible over a
short period of time (across a small area) and snow rates should
be enough to overcome warmer ground temperatures (with snow ratios
around 10:1). Thus, will need to continue to message this
potential via the SPS. Will message at least 4-6 inches of snow
with amounts up to 10 inches possible as 1-1.5" per hour rates for
at least 4-5 hours seems probable (wherever the band sets up).
During the synoptically forced precipitation (Thursday night into
Friday), precipitation will be more widespread, but with lower
rates and over a greater period of time. Anticipate snow for much
of the region during this period of the event as the low level
thermal profile is mostly below freezing. Hard to say if rates
will be enough to overcome warm ground temperatures, but do think
that although coverage will be more widespread, winter type
impacts will be lower. High pressure and cooler temperatures will
move into the region for the weekend. Ensemble guidance in
agreement indicating more active weather and warmer temperatures
returning to begin the work week although predictability is still
very low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 655 PM CDT Tue Mar 31 2020

A clear sky was located over the far eastern zones. Otherwise VFR
conditions were across the area with cigs from 35 hundred to over 13
thousand ft. The lower cigs were in the far western zones. Expect
MVFR cigs to develop over northeast ND by late tonight or early Wed
morning. The MVFR cigs will shift into much of northwest MN Wed
afternoon. Some IFR conditions may be possible with light rain
mainly in the northern zones later tonight.

&&

.HYDROLOGY...
Issued at 133 PM CDT Tue Mar 31 2020

North Dakota Tributaries continue responding to snow melt runoff
working into the system from south to north. The Sheyenne River at
lisbon is now forecast to reach minor flood stage later this week,
with the forecast remaining on track for downstream sites at the
West Fargo Diversion and Harwood, where major flood stage is
expected. The Maple River at Enderlin continues on an upward trend
with the Mapleton site trending downwards. The Wild Rice River at
Abercrombie is currently trending downwards as well; however,
precipitation later this week will likely trigger an upward response
depending upon the exact track of the storm system. Precipitation
type will matter as well, with rain leading to faster river level
rises than snow.

Minnesota tributaries are on the rise as melt water is working into
the system a bit more slowly than in North Dakota. The Marsh River
at Shelly, remains on track to reach minor flood stage Wednesday
morning, with the Sandhill River at Climax reaching minor flood on
Friday and Moderate flood by Saturday morning. Forecasts have been
updated to highlight higher water levels for the Red Lake River at
Crookston, as well as the Two Rivers River in Hallock, both of which
are now forecast to reach moderate flood levels late this week.

For the mainstem Red River, water levels are gradually rising as
runoff pushes northward into the central portions of the Valley late
this week. The Red River at Halstad will reach minor flood stage by
the end of today, with a forecast to reach moderate flood Wednesday
afternoon. Rises in East Grand Forks and Oslo will put those sites
into minor stage on Wednesday, with moderate flood stage expected at
both sites as we head into Thursday (Oslo) and Friday (East Grand
Forks). Oslo is forecast to reach major flood stage this weekend.
Further north, the Drayton and Pembina river sites will see a rise
into minor flood stage late Friday into early Saturday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

River point flood warnings continue across portions of
the region. Refer to the latest flood warnings and statements for
detailed information on specific locations.

&&

UPDATE...JH
SHORT TERM...Godon
LONG TERM...TG
AVIATION...JH
HYDROLOGY...Lynch
Hazardous weather outlook, Mar 31, 2:18 PM CST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
318 PM CDT Tue Mar 31 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-012030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
318 PM CDT Tue Mar 31 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The likelihood is high for an elongated and narrow area of
snowfall on Thursday somewhere across the region. This band of
snow will begin Thursday morning and continue into Thursday
afternoon, with snowfall rates exceeding an inch per hour at
times. At least 4 inches of snow is expected in a short period of
time, with higher amounts possible. The entire region is within
the threat area for this snowfall, although it will only affect a
small part of the region. Significant travel impacts are possible
where the snow occurs, which includes the morning and evening
rush hour periods. The details with this event remain uncertain
due to the complex nature of this system. Stay tuned to the latest
forecasts as confidence will increase in the location and
snowfall amounts.

Lighter but more widespread snowfall is expected Thursday night
into Friday, bringing additional winter travel concerns to the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 31, 2:04 PM CST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
304 PM CDT Tue Mar 31 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-010915-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada,
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster,
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle,
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah,
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh,
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush,
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake,
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids,
Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham,
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena,
Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando,
Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas,
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton,
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna,
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro,
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner,
Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin
304 PM CDT Tue Mar 31 2020

...NARROW AREA OF HEAVY SNOW POSSIBLE THURSDAY...

The likelihood is high for an elongated and narrow area of
snowfall on Thursday somewhere across the region. This band of
snow will begin Thursday morning and continue into Thursday
afternoon, with snowfall rates exceeding an inch per hour at
times. At least 4 inches of snow is expected in a short period of
time, with higher amounts possible. The entire region is within
the threat area for this snowfall, although it will only affect a
small part of the region. Significant travel impacts are possible
where the snow occurs, which includes the morning and evening
rush hour periods. The details with this event remain uncertain
due to the complex nature of this system. Stay tuned to the latest
forecasts as confidence will increase in the location and
snowfall amounts.

Lighter but more widespread snowfall is expected Thursday night
into Friday, bringing additional winter travel concerns to the
region.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Grand Forks

When
March 31, 7:00 PM CST to 11:00 PM CST
Where
Grand Forks County, 2.45 mi NNE of Arvilla to 0.8 mi N of (Gfk)grand Forks Int
Cause
Heavy Rain / Snow Melt
Property damage
$150,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
47.953, -97.480

A rapid snowmelt and ice jams produced flooding along and near the Turtle River, south from the Turtle River State Park, through Mekinock and into Manvel. The Park Supervisor reported inundation of lower hiking trails and primitive campgrounds. Fields and access roads were flooded between Mekinock and Manvel. Grand Forks County Roads 11 and 5 were eventually closed at multiple locations, as flooding continued into April.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883005.